Alert archive / California / Frost Advisories in 2020

Frost Advisory 46, NWS Eureka, CA

November 30, 2020Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 30, 2020, 3:05 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 1, 2020, 12:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2020, 3:05 AM PST (11:05 UTC)
In effect from
Dec 1, 2020, 12:00 AM PST
Expired
Dec 1, 2020, 3:00 AM PST
In force
3 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS76 KEKA 301105
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
305 AM PST Mon Nov 30 2020

CAZ103-301700-
/O.NEW.KEKA.FR.Y.0046.201201T0800Z-201201T1700Z/
Northern Humboldt Coast-
305 AM PST Mon Nov 30 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of Northern Humboldt County Coast, including
  Eureka, Arcata, McKinleyville, and Blue Lake.

* WHEN...From midnight tonight to 9 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-301700-
/O.CON.KEKA.FR.Y.0045.000000T0000Z-201130T1700Z/
Mendocino Coast-
305 AM PST Mon Nov 30 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of the Mendocino County Coast.

* WHEN...Until 9 AM PST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
4 follow-up statements
898 
WWUS76 KEKA 302054
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1254 PM PST Mon Nov 30 2020

CAZ103-011100-
/O.CON.KEKA.FR.Y.0046.201201T0800Z-201201T1700Z/
Northern Humboldt Coast-
1254 PM PST Mon Nov 30 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast County.

* WHEN...From midnight tonight to 9 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
897 
WWUS76 KEKA 010028
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
428 PM PST Mon Nov 30 2020

CAZ102-109-010830-
/O.EXA.KEKA.FR.Y.0046.201201T0800Z-201201T1700Z/
Del Norte Interior-Mendocino Coast-
428 PM PST Mon Nov 30 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior and Mendocino Coast.

* WHEN...From midnight tonight to 9 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ103-010830-
/O.CON.KEKA.FR.Y.0046.201201T0800Z-201201T1700Z/
Northern Humboldt Coast-
428 PM PST Mon Nov 30 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Humboldt County Coast.

* WHEN...From midnight tonight to 9 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
461 
WWUS76 KEKA 010617
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1017 PM PST Mon Nov 30 2020

CAZ102-103-109-011430-
/O.CON.KEKA.FR.Y.0046.201201T0800Z-201201T1700Z/
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
1017 PM PST Mon Nov 30 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Mendocino Coast, Northern Humboldt Coast and Del Norte 
  Interior Counties.

* WHEN...Until 9 AM PST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
626 
WWUS76 KEKA 011100
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
300 AM PST Tue Dec 1 2020

CAZ102-103-109-011200-
/O.CAN.KEKA.FR.Y.0046.000000T0000Z-201201T1700Z/
Del Norte Interior-Northern Humboldt Coast-Mendocino Coast-
300 AM PST Tue Dec 1 2020

...FROST ADVISORY IS CANCELLED...

Lingering low-level moisture with a mix of low cloudiness and fog
has limited radiational cooling, with low temperatures staying
milder than expected, generally in the upper 30s to mid 40s. Frost
formation is no longer expected this morning. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 29, 3:12 PM PST, 11 hours 53 minutes earlier.

Area forecast discussion, Nov 29, 3:12 PM PST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
312 PM PST Sun Nov 29 2020

.SYNOPSIS...A weak front will bring some light rain on Monday,
but mainly limited to Del Norte and Humboldt counties. An extended
period of dry and mild weather will begin on Tuesday and last
through the end of the week.

&&

.DISCUSSION...Frost blanketed portions of the area this morning as
temperatures once again dropped into the 30s (or below across
portions of the interior). Other than some wisps of cirrus
moving overhead, skies have been sunny today across most of the
area. A front will approach the area later tonight and on Monday,
bringing increasing cloudiness and light rain mostly N of Cape
Mendocino. The increasing clouds and slightly warmer temperatures
should preclude frost formation across Del Norte County and most
of the N Humboldt coast, but feel that there's enough of a threat
for frost for coastal Mendocino County to warrant an advisory
there. Have opted to include the entire zone, but the biggest
threat is across the N half of the zone.

The rain looks to be mainly confined to Monday morning, followed
by drying and even some partial clearing possible along the coast
for the afternoon. Some valley fog may develop Tuesday morning,
otherwise expect a return toward sunny and dry conditions for
mid-week as the low-level flow tends light offshore. There may be
some continued threats of frost for the coastal zones that
continue their growing seasons, but otherwise a building ridge
along the West Coast will promote relatively mild temperatures for
early December. A front will try to approach from offshore on
Thursday, but at this point our favorite model guidance keeps us
dry even through Saturday. /AAD&SEC

&&

.AVIATION...Icy high altitude cirrus clouds are observed this
afternoon, in prelude to the approaching cold front.  A short break
from the ridging regime will bring light rain to the North Coast
terminals.  This will be short lived as high pressure patterns and
ridging can be seen in the 500mb height model guidance. KCEC may see
rain by early morning Monday but there is a chance this could be
after day break. KACV may see LIFR this evening with a reduction in
ceilings and lower visibility. Conditions will improve by tomorrow
afternoon at KACV. /EYS

&&

.MARINE...Moderate mid period northwest swell will continue across
the waters through tonight. A long period NW swell around 13 feet at
17 seconds, is expected to arrive Monday morning in the outer
waters. This will spread to the inner coastal waters by Monday
afternoon. A Small Craft Advisory has been issued beginning Monday
morning to cover the conditions. Moderate to fresh northerly breezes
will develop on Monday evening as high pressure builds further over
the region and behind the departing trough, intensifying the
hazardous sea state. Seas are expected to diminish Tuesday into
Wednesday, but will remain steep across the outer waters. A
significant west-northwesterly long period swell will arrive on
Wednesday, building into Thursday. This will likely result in a
shoaling threat, particularly for northwest-facing portions of the
coast. /ZVS&EYS

&&

.BEACH HAZARDS...Large, long period WNW swell will likely bring a
threat of sneaker waves to area beaches on Wednesday and Thursday.
A Beach Hazards Statement will probably be issued by Monday. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from midnight tonight to 9 AM Monday
      for CAZ109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from noon Monday to noon Tuesday
      for PZZ450-455.
     Small Craft Advisory from 6 AM Monday to midnight Tuesday
      night for PZZ470-475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 29, 12:30 PM PST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1230 PM PST Sun Nov 29 2020

CAZ102-105>108-110>115-302030-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
1230 PM PST Sun Nov 29 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-109-302030-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1230 PM PST Sun Nov 29 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There may be an increased risk of sneaker waves at area beaches on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:26 AM PSTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino3 days

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.